Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 113, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2019, 2:32 PM EDT for Botetourt County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2019, 2:32 PM EDT (18:32 UTC)
- Expired
- Jun 24, 2019, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WUUS51 KRNK 241832
SVRRNK
VAC023-241915-
/O.NEW.KRNK.SV.W.0113.190624T1832Z-190624T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
232 PM EDT Mon Jun 24 2019
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Botetourt County in west central Virginia...
* Until 315 PM EDT
* At 232 PM EDT, a severe thunderstorm was located near Oriskany,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Buchanan...
Eagle Rock...
Oriskany...
Fincastle...
and Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3769 7967 3766 7968 3760 7957 3758 7958
3753 7950 3749 7955 3750 7955 3749 7957
3745 7958 3746 7963 3749 7966 3746 7971
3748 8002 3755 7997 3762 8003 3764 8003
3769 7995 3772 7968
TIME...MOT...LOC 1832Z 267DEG 12KT 3758 7994
HAIL...1.00IN
WIND...60MPH
$$
RAB3 follow-up statements
765
WWUS51 KRNK 241845
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
245 PM EDT Mon Jun 24 2019
VAC023-241915-
/O.CON.KRNK.SV.W.0113.000000T0000Z-190624T1915Z/
Botetourt VA-
245 PM EDT Mon Jun 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL AND EASTERN BOTETOURT COUNTY...
At 244 PM EDT, a severe thunderstorm was located near Fincastle,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buchanan...
Eagle Rock...
Fincastle...
Arcadia...
and Springwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3760 7957 3758 7958 3753 7950 3749 7955
3750 7955 3749 7957 3745 7958 3746 7963
3749 7966 3746 7971 3747 7989 3754 7993
3758 7995 3763 7993 3768 7987 3765 7966
TIME...MOT...LOC 1844Z 267DEG 12KT 3758 7989
HAIL...1.00IN
WIND...60MPH
$$
RAB833
WWUS51 KRNK 241902
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Jun 24 2019
VAC023-241915-
/O.CON.KRNK.SV.W.0113.000000T0000Z-190624T1915Z/
Botetourt VA-
302 PM EDT Mon Jun 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EAST CENTRAL BOTETOURT COUNTY...
At 301 PM EDT, a severe thunderstorm was located near Eagle Rock,
moving east at 15 mph.
HAZARD...60 mph wind gusts, along with dime to penny-sized hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Buchanan...
Eagle Rock...
Arcadia...
and Springwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3760 7957 3758 7958 3753 7950 3750 7954
3749 7955 3750 7955 3749 7956 3751 7964
3753 7975 3758 7985 3762 7984 3767 7978
3765 7966
TIME...MOT...LOC 1901Z 267DEG 12KT 3758 7982
HAIL...<.75IN
WIND...60MPH
$$
RAB651
WWUS51 KRNK 241916
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Mon Jun 24 2019
VAC023-241926-
/O.EXP.KRNK.SV.W.0113.000000T0000Z-190624T1915Z/
Botetourt VA-
316 PM EDT Mon Jun 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOTETOURT COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3760 7957 3758 7958 3753 7950 3750 7954
3749 7955 3750 7955 3749 7956 3751 7964
3753 7975 3758 7985 3762 7984 3767 7978
3765 7966
TIME...MOT...LOC 1916Z 267DEG 12KT 3758 7977
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:58 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 24, 1:58 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 158 PM EDT Mon Jun 24 2019 .SYNOPSIS... A warm front will slowly lift north through our area today. A cold front will sweep across our area this evening with high pressure building in behind this system for Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1255 PM EDT Monday... In terms of the forecast on a whole, the afternoon update will reflect little change. Have made some minor tweaks again to reflect timing of the initiation of showers and storms across the area this afternoon. Some isolated showers have developed over southeast West Virginia, a bit farther east than our earlier forecast had for this time in the afternoon. Have also tweaked hourly temperatures, dew points, winds/gusts, and sky cover to better reflect the ongoing weather and expected trends through the afternoon. From a broader scope, the Storm Prediction Center has recently updated their outlook such that the far western parts of the forecast area now are outlined within an Enhanced potential for severe weather this afternoon and evening. Still, the mostly likely form of severe weather that occurs is expected to be damaging straight-line winds. As of 1000 AM EDT Monday... We are still expecting showers and thunderstorms across much of the region today, occurring into two distinct manners. First, diurnal isolated to scattered development is expected to develop along and near the crest of the Blue Ridge. While our earlier forecast reflected this, our morning update has this delayed about an hour or two compared to the prior. Our next potential for showers and storms still is looking like the more substantial in coverage and robust in intensity. It's arrival also has been slowed in our forecast by about an hour or two from our earlier forecast. Areas of Southside Virginia and neighboring north-central North Carolina may not see any precipitation until very late in the afternoon, if not until the early evening. Have also tweaked hourly temperatures, dew points, sky cover, POP, and weather to reflect the current conditions and expected trends into the early afternoon. As of 315 AM EDT Monday... A warm front across our region early this morning will lift north today allowing much higher dew points and a more summerlike airmass to overtake the region. Meanwhile in the upper levels of the atmosphere, an impressive upper level trof becomes negatively-titled and pushes through the great lakes by Tuesday morning. This will help drive a cold front through our region Monday evening. In advance of the cold front, the mean 00Z HREF forecast SBCAPES exceed 1500 J/KG this afternoon. With forecast soundings showing no capping in place, expect thunderstorm to fire late this morning/early this afternoon, especially in areas with differiental heating such as the Blue Ridge. With forecast soundings hinting at an inverted-v signal and DCAPE values forecast to exceed 400 J/KG, damaging winds are looking more likely today and added 'gusty wind' wording in grids for thunderstorms. The CAMs are in good agreement bringing a more organized line of thunderstorms into the western portion of our forecast area around or after 00Z (8 PM Monday). This timing is slightly slower than earlier forecasts, so kept chance for storms in the east until around 06Z. With 0-6km bulk shear values 25-35 knots, this line of storms should continue well into our forecast area before gradually fading with loss of heating. Damaging winds and locally heavy rains are also expected with this line. With a nice surge in 850mb temps and winds becoming southwest in the wake of a warm front, leaned toward the warmer guidance for temps today and pushed highs up a degree or two. In the wake of the cold front tonight, gusty west to northwest winds are expected, so wind speeds were adjusted slightly upward tonight with lows staying toward the warmer end of guidance. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 230 AM EDT Monday... The cold front will be passing offshore by Tuesday morning. Model soundings show a 30-40 kt jet at 850 mb with the NAM showing a stronger jet than the GFS. Thus, the winds and wind gusts have been bumped upward due to the expected mixing from the boundary layer into that low-level jet during sunrise and through the remainder of the day. This jet will weaken by the afternoon, and winds should eventually subside toward evening as high pressure builds overhead. Although confidence is high that nothing should reach wind advisory criteria, there may be gusts over 30 kt in the highest elevations. Temperatures will warm up considerably across the Piedmont due to downsloping winds from the west-northwest. With drier air being depicted in the models for Tuesday night into Wednesday morning, dewpoints and low temperatures were nudged a few degrees downward. Wednesday and Thursday should start as pleasant with plentiful sunshine. The upper air pattern during those days will flatten as a broad upper level ridge takes hold from east of the Rocky Mountains all the way to the East Coast. This ridge combined with surface high pressure across the Mid Atlantic should place a good cap overhead that will limit any organized convective development. PoPs were decreased for Wednesday as the cap appears to be the strongest on this day, so it will be difficult for even an isolated shower or thunderstorm to pop up along the northwest North Carolina mountains. Confidence is a little better that some convection may fire on Thursday afternoon as the heat and humidity continue to increase, so chance PoPs were included along the southern Blue Ridge in North Carolina and Virginia. This activity should dissipate by early Thursday night. Elsewhere, it will likely stay dry. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 300 PM EDT Sunday... During most of this portion of the forecast, an upper level ridge will be centered over the Central Plains States, with its eastern edge over our region. Closer to the surface, high pressure will start this period over our region, and trend eastward through Saturday. The result will an airmass across our region that will average about five degrees above normal, and become progressively more moist throughout the depth of the column as low level winds trend more southerly. With limited, if any, upper level dynamics to help initiate vertical motion, any precipitation will be confined to diurnal/differential heating based showers and storms, with their focus near the higher peaks and ridges of the mountains, and, or, southern sections of the area where dew points will be higher than those of northern sections. Heading into Sunday, we may see a backdoor cold front head south toward, or into, the area as the upper level low over southeast Canada shift farther south into New England and possibly parts of the mid-Atlantic region. It's impacts are expected to be more noticable on Monday in the form of cooler temperatures, a day past the valid seven-day time period of this afternoon's forecast package. Confidence in the above section of the forecast is moderate. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 135 PM EDT Monday... VFR conditions currently prevail across the region, and this is expected to hold fast for a few more hours. By the late afternoon and early evening, showers and thunderstorms will start becoming more numerous across the region, especially along an west of a KLWB-KROA-KTNB line. While prevailing conditions immediately outside of the precipitation will still be VFR, brief sub-VFR conditions are forecast under the stronger showers and storms. Likewise regarding winds. For the most part, prevailing winds will continue from the south or southwest just shy of 10kts with some gusts approaching 20kts. However, under the stronger showers and storms, gusts around 40kts will be possible with a temporary variable wind directions. By the pre-dawn hours of Tuesday, the bulk of the shower and thunderstorm activity will have dissipated or progressed east of the region. Winds will shift west to northwest in the wake of a passing cold front. This newly developed upslope flow combined with residual low level moisture will bring an IFR or lower ceiling to western sections of the region, all while the east remains VFR for ceilings. Visibilities will mostly be VFR except for where patchy fog develops. Any fog that does develop isn't expected to last long after sunrise. The sub-VFR ceilings in the west are expected to improve to VFR by the conclusion of the valid TAF forecast period, 18Z/2PM Tuesday. Confidence in the above portion of the forecast is moderate to high. .Extended Aviation Discussion... High pressure is expected to take up residency over the region by late Tuesday through Friday. For the most part, VFR conditions are expected outside of late night/early morning fog. Also, as we approach the weekend showers and storms will be on the increase, and these too may bring some temporary reductions to visibility and ceilings. Late Friday into Saturday, the chances of sub-VFR conditions increase with the passage of a backdoor cold front and an increase in coverage of showers and storms. Confidence in the above aviation forecast discussion is moderate. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH/PM NEAR TERM...AMS/DS/PH SHORT TERM...PW LONG TERM...DS AVIATION...DS
Hazardous weather outlook, Jun 24, 2:01 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 201 PM EDT Mon Jun 24 2019 VAZ007-009-WVZ042-043-508-251815- Tazewell-Smyth-Mercer-Summers-Western Greenbrier- 201 PM EDT Mon Jun 24 2019 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is an enhanced risk for severe thunderstorms to develop later this afternoon, as well as the early to middle evening hours. These storms will have the potential to produce damaging winds and large hail. Locally heavy rain is possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ010>020-022>024-032>035-WVZ044-507-251815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe- Eastern Greenbrier- 201 PM EDT Mon Jun 24 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms to develop later this afternoon, as well as the early to middle evening hours. Some of these storms will have the potential to produce damaging winds and large hail. Locally heavy rain is possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ043>047-058-059-251815- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 201 PM EDT Mon Jun 24 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms this evening may produce damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Jun 24, 2:26 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT Mon Jun 24 2019
VAZ018-023-241930-
Botetourt-Craig-
226 PM EDT Mon Jun 24 2019
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY THROUGH 330 PM
EDT...
At 225 PM EDT, a strong thunderstorm had developed near Oriskany,
moving east at 15 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm. Lightning will become frequent and locally very heavy
rainfall can also be expected with this activity.
Locations impacted include...
Oriskany...
Eagle Rock...
Fincastle...
Gala...
and Springwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 7968 3772 7969 3770 7968 3769 7967
3767 7967 3766 7968 3762 7961 3758 7959
3745 8000 3760 8012 3777 7970
TIME...MOT...LOC 1825Z 267DEG 12KT 3756 7999
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:26 PM EDT | Special Weather Statement | RNK | Botetourt | 64 min |
| Jun 24, 5:30 PM EDT | Special Weather Statement | RNK | Smyth | 60 min |
| Jun 24, 5:45 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Roanoke, City of Covington | 60 min |
| Jun 24, 6:02 PM EDT | Special Weather Statement | RNK | Grayson | 58 min |
| Jun 24, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 66 min |
| Jun 24, 6:40 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Tazewell, Wythe, City of Galax | 52 min |
| Jun 24, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 28 min |
| Jun 24, 7:25 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Tazewell, Wythe | 65 min |
| Jun 24, 7:30 PM EDT | Special Weather Statement | RNK | Bath | 60 min |
| Jun 24, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.